Thursday, January 15, 2009

ADULT ADD: MEDICAL ISSUES WITH STIMULANT MEDICATION

There have been documented severe medical problems with a small percentage of children taking stimulant medication. One stud reported five deaths in children taking Adderal. The deaths were attributed to known cardiac impairments prior to taking the medication. Yet today, few children get EKG’s before and after tsking stimulant medication. One friend of mine with a six year old having very severe AD(H)D with no known preexisting cardiac condition went ahead with getting an EKG before and after the medication. She felt relieved he had no cardiac involvement; however, he was adopted, and how could she be sure.

Nowadays many adult ADDers have possible cardiac and other medical conditions, especially older adults who are taking stimulants without having, at least, a physical. Exam. I encountered a client today who is taking a combination of stimulants and has cardiac issues, but is being carefully monitored. Interestingly, I tried various stimulants for my AD(H) D and was more focused, but had a tremendous increase in heart rate. I had an EKG which was normal, but I was very uncomfortable with a strong feeling of tachycardia. I’m a very anxious person, and occasionally encounter this well known stimulant side effect, though many adults who are anxious as well do not experience a rapid heart rate.

Importantly, I think it’s critical, particularly for older adults to have a check-up and maybe an EKG before starting stimulants, because many will not know whether they have a preexisting or current cardiac condition.

1 comment: